Texas, 2014

Flash Flooding and Heavy Rain in Texas, June 21 to 22, 2014

June 21 to 22, 2014 · NWS MAF · 3 events in 2 counties and zones

Upper level disturbances moved over the region which provided lift. There was a plentiful supply of continuous moisture that came into the area, and there was good instability especially across the higher terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Upper level disturbances moved over the region which provided lift. There was a plentiful supply of continuous moisture that came into the area, and there was good instability especially across the higher terrain. These conditions allowed for flash flooding to develop across the Permian Basin and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 21, 1:12 PM CST, 53 minutes earlier.

Area forecast discussion, Jun 21, 1:12 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT Sat Jun 21 2014

.DISCUSSION...
A well defined Mexican moisture tap is still evident on water vapor
imagery with embedded shrtwv trof/s, one of which is lifting out
the area while another model depicted shrtwv trof follows and in
part is responsible for renewed SHRA/TSRA. The area where SHRA/TSRA
have been occurring is area co-located where 9h-85h mstr flux has
persisted and PWs are near 1.75" per GEFS (about 2.5 standard
deviations above normal). The RUC13 show this area of moisture
flux redeveloping to the n into the n-ne PB and thus we would not
be surprised to SHRA/TSRA develop into the n-ne these next few
hrs. Heavy rain is main concern and local flooding/flash flooding
is possible.

Mid level ridge will slowly builds in from the w and serve to
push the general mid level trof/moisture axis that has been over
the area to the e resulting in a decreased chance of rain and an
increase in temperatures. Still there are some opportunities for
precip. For Sunday PoPs will generally be confined to the mtns
where very steep LR/s of 8-9 c/km are to be coincident with sfc
dwpnts in the m40-50 along e slopes, flow will be upslope, and
CINH will be a non-issue in/near elevated heat sources. Meanwhile
Sunday night storms may near the far NW CWFA with shrtwv trof in
NW flow aloft. On Monday NAM12/ECMWF better depicts a shrtwv trof
in the NW flow and develops storms by mid/late afternoon in E-SE
NM and then in PB after 21Z. Development may be enhanced by a
boundary from previous convection and/or its own cold pool. Timing
will be important, if it does come thru early then there won't be
much concern for precip into the evening. Tue models hint at tstms
from the mtns into E-SE NM where moist se low level flow and
secondary mid level theta-e ridge are expected to be. ECMWF wants
light up the mtns again Thur/Fri, while the GFS confines precip
moreso to the Davis mtns. As frequently is the case for the mtns
the development is tied to the mid level theta-e ridge axis and
based on consensus of data the Davis mtns are favored over the GDP
mtns. A mid level trof is progged to push in to the n Friday,
which may advect drier air ewd. Through the extended part of the
fcst the GFS is much warmer than ECMWF in part due to its more
veered/stronger wly winds which aids thermal ridge/dry air.
Climatology certainly favors the GFS and with warm temperatures
already in forecast with probably use a blender approach to catch
general trends.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 68  96  69  95  /  10  10  10  30
BIG SPRING TX              69  93  72  93  /  20  10  10  20
CARLSBAD NM                67 101  72 101  /  10  20  20  10
DRYDEN TX                  75  97  74 102  /  20  10  10  10
FORT STOCKTON TX           71  96  72  99  /  10  10  10  10
GUADALUPE PASS TX          70  99  70  96  /  10  20  20  10
HOBBS NM                   66  95  67  92  /  10  10  10  30
MARFA TX                   59  95  60  96  /  20  10  10  10
MIDLAND INTL AIRPORT TX    71  95  72  94  /  10  10  10  20
ODESSA TX                  70  94  70  94  /  10  10  10  20
WINK TX                    71 100  73 100  /  10  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 21, 1:06 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT SAT JUN 21 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
206 PM CDT SAT JUN 21 2014 /106 PM MDT SAT JUN 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS WITH SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS
AFTERNOON AND EVENING...MAINLY OVER THE UPPER COLORADO RIVER VALLEY...
EASTERN PERMIAN BASIN...AND LOWER TRANS PECOS.  HEAVY RAINFALL
WILL BE THE MAIN CONCERN...RESULTING IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 28 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Midland

When
June 21, 2:05 PM CST to 2:45 PM CST
Where
Midland County, 1.71 mi NNE of Greenwood to 1.66 mi NNE of Greenwood
Cause
Heavy Rain
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
32.024, -101.913

Heavy rain moved across Midland County and produced flash flooding near Greenwood. There was one and a half feet of water over the intersection of Highway 307 and Farm to Market Road 1090. Cars were stalled as a result of this flooding. The cost of damage is a very rough estimate.

Flash Flood, Brewster

When
June 22, 2:40 PM CST to 3:10 PM CST
Where
Brewster County, 8.85 mi SE of Alpine to 8.45 mi SE of Alpine
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
30.290, -103.554

Heavy rain moved across Brewster County and produced flash flooding near Alpine. A pasture was flooded. The cost of damage is a very rough estimate.

Heavy Rain, Brewster

When
June 22, 3:45 PM CST to 4:35 PM CST
Where
Brewster County, 7 mi WNW of Alpine
Reported by
COOP Observer
Coordinates
30.409, -103.778

There was heavy rain near Alpine and one to one and a quarter of an inch of rain fell in 50 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525889, 525894, 525898.